Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Quad Cities, IA

June 14, 2001Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2001, 1:57 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 1:57 PM CDT (18:57 UTC)
Expired
Jun 14, 2001, 3:00 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 13 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:09 PM CDTHail 0.88Moline, ILNickel sized hail reported by trained spotter near the intersection of 5th Street and 15th Avenue.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 141858
SVRMLI

IAC163-ILC161-142000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  THIS INCLUDES THE QUAD CITY METRO AREA

* UNTIL 300 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH POSSIBLE LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF MAYSVILLE
  TO 3 MILES WEST OF RIVERDALE...MOVING NORTH AT 25 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   MAYSVILLE...BETTENDORF...DAVENPORT MUNICIPAL AIRPORT BY 200 PM
   CDT.
   DONAHUE...ELDRIDGE...MOUNT JOY BY 205 PM CDT.
   LONG GROVE BY 210 PM CDT.
   PARK VIEW...SCOTT COUNTY PARK BY 215 PM CDT.


THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR NORTHEAST MISSOURI.

LAT...LON 4135 9079 4134 9045 4147 9044 4172 9034
          4173 9077

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:05 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 10:05 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT THU JUN 14 2001

CONVECTION FROM OVERNIGHT IS SLOW TO DIE.  WHILE THE OVERALL TREND
FOR THE MCS IS TO WEAKEN...SEVERAL CONVECTIVE CELLS ARE ACTUALLY
STRENGTHENING.  BOTTOM LINE IS WILL UPDATE ZONES TO REFLECT STORMS
CONTINUING AND MOVING ACROSS THE CWA THE REST OF THE DAY.  THUS WILL
ALSO CUT MAX TEMPS A BIT.

SURFACE-BASED CAPES OF 1000-2000 SUGGEST SOME POTENTIAL FOR SEVERE.
PER SPC REQUEST...WILL BE RELEASING AN 18Z SOUNDING WHICH SHOULD
HELP PIN DOWN THE THREAT MORE.  LOOKS LIKE A HAIL THREAT EARLY ON
WITH A POTENTIAL FOR WIND DAMAGE LATER THIS AFTERNOON IF STORMS
BECOME SURFACE BASED A5ND INSTABILITY INCREASES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

WOLF

In the hours before

Local storm report, Jun 14, 11:42 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    HEDRICK                   IA   .5 INCH HAIL
06/14/01   KEOKUK                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningDVNHancock40 min
Jun 14, 5:34 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren56 min
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island55 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside45 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess61 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam46 min
Jun 14, 6:56 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside64 min
Jun 14, 11:03 AM CDTSevere Thunderstorm WarningDVNKeokuk57 min
Jun 14, 2:37 PM CDTFlash Flood WarningDVNScott3 hr
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk46 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningDVNDes Moines, Johnson, Louisa, Washington46 min
Jun 14, 5:22 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Iowa, Linn38 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott64 min
Jun 14, 5:57 PM CDTTornado WarningDVNCedar, Muscatine, Scott33 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson54 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn54 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningDVNClinton61 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.